South Dakota, 2008

Tornado and Hail in South Dakota, June 10 to 11, 2008

June 10 to 11, 2008 · NWS ABR · 36 events in 11 counties and zones

A strong low level jet impinging on a surface frontal boundary extending across southern South Dakota brought many severe thunderstorms to central and northeast South Dakota. Large hail and high winds brought some tree damage, trees down, along with some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong low level jet impinging on a surface frontal boundary extending across southern South Dakota brought many severe thunderstorms to central and northeast South Dakota. Large hail and high winds brought some tree damage, trees down, along with some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 10, 6:37 PM MST, 46 minutes earlier.

Area forecast discussion, Jun 10, 6:37 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUN 10 2008

.UPDATE...
HAVE UPDATED FORECAST TO INCLUDE TORNADO WATCH IN SOUTH AND WEST
COUNTIES.  REST OF FORECAST ON TRACK.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY
BIGGEST CHALLENGE FACING THE SHORT TERM REVOLVES AROUND PCPN
CHCS/TIMING/COVERAGE AND QPF AMOUNTS.

VIGOROUS SFC LOW STILL SETTING UP ACROSS SRN MT/NRN WY WITH A WARM
FRONT DRAPED ACROSS THE SD/NEB BORDER AT 19Z. DWPTS ALONG THE
FRONT ARE POOLING AND NOW IN THE U50S/L60S...WITH GOOD BACKING
NOTED IN THE SFC WIND FIELD ACROSS THE FRONT FROM SOUTH TO NORTH.
MODELS ARE STILL IN GOOD AGREEMENT ON VERY WARM 7H TEMPS NOSING
INTO SC SD THIS EVENING...WITH BROAD AREA OF +12C TEMPS ENABLING
CAP ACROSS THE AREA. HOWEVER...RUC IS SHOWING 1KM MIXED SPEC
HUMIDITIES CLIMBING TO 12+ G/KB BY 06Z TONIGHT...AND 85H WINDS
INCREASE TO OVER 50KTS ACROSS THE EAST LATER TONIGHT...WHERE 7H
TEMPS ARE A BIT WEAKER. OF NOTE IS THAT THE 18Z NAM12 IS SHOWING
7H-5H LAPSE RATES TO BE MUCH STEEPER THAN THE 85H-5H
VALUES...LENDING VALIDITY TO THOUGHT OF ELEVATED CONVECTION
OVERNIGHT. WITH PWATS INCREASING TO NEAR 2 BY 12Z WEDNESDAY...AND
COUNTY FFG STILL REMAINING AROUND 1.5/3 HOURS...SEE NO NEED TO
DROP ONGOING FLASH FLOOD WATCH FOR THE NRN TIER COUNTIES THATS
CURRENTLY IN PLACE. THE WATCH MAY BE A BIT LONG LIVED FOR THE
EASTERN COUNTIES...BUT WOULD RATHER END EARLY THAN HAVE TO WORRY
ABOUT EXTENDING.

PROBLEM THEN SHOWS UP FOR WEDNESDAY. THE MODELS CONT TO SHOW
7H/85H DOWNGLIDE SETTING UP ACROSS THE CWA DURING THE DAY
WEDNESDAY...WITH COLD FRONT PUSHING BEST LOLVL MOISTURE TO THE
EASTERN PART OF THE CWA. BY 00Z BEST 85H AND 7H THETA-E FORCING
HAS MOVED INTO EXTREME WRN MN AND OUT OF CWA...SO TIMING THE END
OF THE RAINFALL WEDNESDAY AFTN IS A BIT TRICKY. HAVE CONTINUED A
SLIGHT CHC OF SHOWERS FOR THE FAR WRN CWA WED AFTN/EVEN DUE TO
COOLISH 5H TEMPS AND SOME SUNSHINE EXPECTED TO START OFF THE
DAY...AIDING IN INSTAB SHOWER POTENTIAL. EXPECT A FAIRLY QUICK
CLEARING TO THE CLDS AND PCPN WEDNESDAY EVEN AS DRY AIR CONTS TO
PUSH IN FROM THE WEST...WITH SUBSIDENCE TAKING PLACE ON SOUTHERN
SECTOR OF CLOSED LOW.

.LONG TERM THURSDAY THROUGH SUNDAY
THE PERIOD OPENS WITH A CLOSED H5 LOW OVER SOUTHERN CANADA...AND
TROF AXIS THROUGH MUCH OF THE CENTRAL PLAINS STATES. THURSDAY AND
FRIDAY WILL BE ON THE COOL SIDE WITH H850 TEMPS IN THE SINGLE
DIGITS. EXPECT CU DEVELOP IN THE AFTERNOON HOURS BOTH DAYS WITH
MARGINAL MID LEVEL LAPSE RATES AND COLD H5 TEMPS. THE NORMAL
DIURNAL DRIVEN SHOWERS AND THUNDERSTORMS. THE UPPER LEVEL TROF
PUSHES EAST...ALLOWING FOR A RIDGE TO BUILD INTO THE PLAIN STATES.
THIS RIDGE WILL HELP PUSH TEMPS BACK TO NEAR NORMAL. A SHORT WAVE
RIDE OVER THE RIDGE...BRINGING A CHANCE OF QPF TO THE EASTERN
DAKOTAS AND WESTERN MINNESOTA.

SUNDAY NIGHT THROUGH TUESDAY
GFS AND ECMWF BOTH SHOW A DISTURBANCE PASSING THROUGH THE PATTERN
SUNDAY NIGHT INTO MONDAY. GFS MODEL RUNS NOT TERRIBLY CONSISTENT
AT THIS POINT...AS 06Z RUN SHOWED A CLOSED LOW PASSING TO THE
NORTH AND BACKED IT OFF TO ONLY A SHORTWAVE TROF ON 12Z RUN. FOR
NOW STUCK WITH SLIGHT CHANCE POPS FOR UNCERTAINTY OF TIMING
INTENSITY AND TRACK. RIDGE MOVES OVERHEAD MONDAY
NIGHT...DOMINATING PATTERN THROUGH END OF PERIOD.

&&

.AVIATION...
CONVECTION IS DEVELOPING IN THE WEST PART OF THE STATE. CONDITIONS
WILL QUICKLY DETERIORATE THIS EVENING AS IFR CONDITIONS IN CEILING
AND VISIBILITY BECOME MORE COMMON UNDER CONVECTION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CAMPBELL-CORSON-DEWEY-
     EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.

     FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH LATE WEDNESDAY NIGHT
     FOR BROWN-DAY-MARSHALL.

MN...NONE.
&&

UPDATE...KEEFE
SHORT TERM...HINTZ
LONG TERM...SD
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 10, 1:06 PM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
306 PM CDT TUE JUN 10 2008

SDZ003>007-009>011-015>017-112015-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-
306 PM CDT TUE JUN 10 2008 /206 PM MDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS EVENING AND TONIGHT

HEAVY RAIN AND THUNDERSTORMS WILL DEVELOP LATE THIS EVENING AND
OVERNIGHT FROM WEST TO EAST ACROSS THE NORTHER TIER OF THE STATE.
SOME OF THESE THUNDERSTORMS COULD REACH THE STRONG TO SEVERE LIMIT
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. RECENT
HEAVY RAIN...AND ADDITIONAL HEAVY RAINS TONIGHT MEANS THIS AREA
WILL BE PRONE FOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAIN WILL LINGER INTO WEDNESDAY...CONTINUING THE FLOOD
THREAT ACROSS THE AREA. ADDITIONALLY...STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON. THE GREATEST
RISK FOR SEVERE STORMS WILL BE FROM THE I29 CORRIDOR AND EAST
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED TONIGHT.

MNZ039-046-SDZ008-018>023-033>037-045-048-051-112015-
TRAVERSE-BIG STONE-ROBERTS-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
306 PM CDT TUE JUN 10 2008 /206 PM MDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH
THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA EARLY
WEDNESDAY MORNING...WITH A RISK OF STRONG TO SEVERE THUNDERSTORMS
FOR WEDNESDAY AFTERNOON. THE GREATEST RISK FOR SEVERE STORMS WILL
BE FROM THE I29 CORRIDOR AND EAST WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED LATE TONIGHT.

SD

The radar

The Bismarck radar (KBIS), 115 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

21 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Corson

When
June 10, 7:23 PM MST
Where
Corson County, 4.86 mi N of Little Eagle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.740, -100.810

Hail, Corson

When
June 10, 8:19 PM MST
Where
Corson County, 4.86 mi N of Little Eagle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.740, -100.810

Hail, Corson

When
June 10, 8:19 PM MST
Where
Corson County, Mc Laughlin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.820, -100.820

Hail, Corson

When
June 10, 8:20 PM MST
Where
Corson County, Mc Intosh
Measured
0.75 in hail
Reported by
Public
Coordinates
45.920, -101.350

Hail, Corson

When
June 10, 8:27 PM MST
Where
Corson County, Little Eagle
Measured
0.88 in hail
Reported by
Public
Coordinates
45.670, -100.820

Hail, Campbell

When
June 10, 9:30 PM CST
Where
Campbell County, 15.05 mi ESE of Mound City
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -99.780

Hail, Corson

When
June 10, 8:30 PM MST
Where
Corson County, 8.64 mi NNE of Trail City
Measured
0.75 in hail
Reported by
Public
Coordinates
45.590, -100.680

Hail, Corson

When
June 10, 8:55 PM MST
Where
Corson County, Little Eagle
Measured
1 in hail
Reported by
Public
Coordinates
45.670, -100.820

Hail, Corson

When
June 10, 9:05 PM MST
Where
Corson County, 4.86 mi N of Little Eagle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.740, -100.810

Hail, Corson

When
June 10, 9:23 PM MST
Where
Corson County, 9.1 mi S of Wakpala
Measured
0.75 in hail
Reported by
Public
Coordinates
45.540, -100.500

Thunderstorm Wind, Walworth

When
June 10, 10:28 PM CST
Where
Walworth County, (Y26)mobridge Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -100.400

Hail, Corson

When
June 10, 10:48 PM MST
Where
Corson County, Little Eagle
Measured
0.88 in hail
Reported by
Public
Coordinates
45.670, -100.820

Thunderstorm Wind, Campbell

When
June 11, 12:15 AM CST
Where
Campbell County, 15.05 mi ESE of Mound City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.640, -99.780

Sixty mph winds brought down a cottonwood tree.

Thunderstorm Wind, Campbell

When
June 11, 12:30 AM CST
Where
Campbell County, 5.53 mi S of Mound City
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
45.640, -100.070

Hail, Campbell

When
June 11, 12:37 AM CST
Where
Campbell County, 10.8 mi WSW of Mound City
Measured
1 in hail
Reported by
Public
Coordinates
45.650, -100.270

Thunderstorm Wind, Edmunds

When
June 11, 12:45 AM CST
Where
Edmunds County, Hosmer to 1 mi E of Hosmer
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.570, -99.480

Eighty mph winds blew down a 46 by 100 foot quonset with tin strewn over a quarter mile. Several trees were also uprooted in Hosmer.

Thunderstorm Wind, McPherson

When
June 11, 12:55 AM CST
Where
McPherson County, 10 mi W of Long Lake
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.880, -99.438

Thunderstorm Wind, McPherson

When
June 11, 1:00 AM CST
Where
McPherson County, Long Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.880, -99.230

Sixty mph winds brought a tree down.

Hail, Edmunds

When
June 11, 1:50 AM CST
Where
Edmunds County, 3.68 mi NE of Ipswich Taylor Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
45.490, -98.970

Thunderstorm Wind, Brown

When
June 11, 2:00 AM CST
Where
Brown County, 0.48 mi E of Frederick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.830, -98.510

Hail, Edmunds

When
June 11, 2:00 AM CST
Where
Edmunds County, 6.24 mi S of Mina
Measured
0.88 in hail
Reported by
Public
Coordinates
45.340, -98.760

Hail, Brown

When
June 11, 2:10 AM CST
Where
Brown County, 1.19 mi SW of Aberdeen
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.460, -98.500

Thunderstorm Wind, Brown

When
June 11, 2:15 AM CST
Where
Brown County, 0.97 mi W of Warner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.320, -98.520

Sixty mph winds downed power lines from Warner and west to a sub-station. There was also tree damage in the town of Warner.

Thunderstorm Wind, Spink

When
June 11, 2:15 AM CST
Where
Spink County, 5.4 mi E of Brentford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.160, -98.220

Thunderstorm Wind, Brown

When
June 11, 2:19 AM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Thunderstorm Wind, Day

When
June 11, 2:50 AM CST
Where
Day County, Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.400, -97.920

Sixty mph winds uprooted a medium size tree.

Hail, Day

When
June 11, 3:00 AM CST
Where
Day County, 3.87 mi W of Pierpont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.500, -97.910

Hail, Hand

When
June 11, 3:15 AM CST
Where
Hand County, 8.43 mi NW of Polo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.860, -99.230

Hail, Marshall

When
June 11, 4:13 AM CST
Where
Marshall County, 0.84 mi SW of Lake City
Measured
1 in hail
Reported by
Public
Coordinates
45.710, -97.430

Hail, Marshall

When
June 11, 4:14 AM CST
Where
Marshall County, 4.83 mi NW of Langford
Measured
1 in hail
Reported by
Public
Coordinates
45.650, -97.900

Hail, Marshall

When
June 11, 4:17 AM CST
Where
Marshall County, Eden
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
45.620, -97.420

Hail, Clark

When
June 11, 4:25 AM CST
Where
Clark County, 1 mi NW of Carpenter
Measured
0.75 in hail
Reported by
Public
Coordinates
44.640, -97.914

Thunderstorm Wind, Marshall

When
June 11, 4:35 AM CST
Where
Marshall County, 4.21 mi SW of Hillhead
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.780, -97.450

Tornado, Marshall

When
June 11, 4:51 AM CST to 4:53 AM CST
Where
Marshall County, 8.21 mi ENE of Eden to 8.47 mi ENE of Eden
Rating
EF1
Path length
0.26 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
45.660, -97.260

A tornado touched down briefly and downed a power pole, snapped off a road sign, and blew a metal shed 100 yards destroying it. The tornado also broke off several large tree branches.

Thunderstorm Wind, Marshall

When
June 11, 4:51 AM CST
Where
Marshall County, 3.65 mi ESE of Lake City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.700, -97.350

A medium sized tree was snapped off along with a metal roof blown off of a building.

Thunderstorm Wind, Marshall

When
June 11, 5:10 AM CST
Where
Marshall County, 8.2 mi E of Lake City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.720, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119344, 119345, 120089, 120092, 120096, 119339, 120133, 120110, 120121, 120125, 120340, 120129, 119340, 119342, 119338, 120193, 120206, 120199, 120156, 119336, 120153, 119330, 119332, 120328, 119334, 120150, 120143, 120195, 120218, 120208, 120212, 119343, 120281, 120255, 120279, 120283.